Lasix and Hyponatremia - page 3
by CyclicalEvents, BSN, RN | 8,595 Views | 28 Comments
I had a patient who's morning labs came back with K 5.0 and Na 127. The patient had been getting D5 1/2 NS all night at 125 cc/hr and urine output was about 30-40 cc/hr. I was concerned for fluid overload and suspected the... Read More
- 2Jun 9, '12 by Esme12, BSN, RN Senior ModeratorQuote from cyclicaleventsanother stellar explanation grntea!!!!!!that was very informative grntea, thank you for that.
his na had been 130 in the previous day's labs and i suspected the high rate of d5 1/2 he was given would worsen that. i don't believe the cancer played a role in his electrolyte imbalance, but i can see how certain cancers could do that. i'm not certain why his k was 5, it had been 4.4is the day before. i have heard that the anesthesia medications can temporarily shut down the kidneys and it takes some time for them to get going, but i don't have have any sources on that.
i also found this a nice read diuretic-induced hyponatremia
c.e...... but the cancer very well could have caused his low na.....as grntea said,
"he's retaining water, and his na+ is called "dilutional" because all those little na+s are floating around in too much water. some degree of siahd is actually pretty common--- you can do it with anesthesia, mechanical ventilation (there's stretch receptors in the lungs, see, and....oh, later), and a host of common meds"
and the patient has just had a lung resection and anesthesia. as stargazer said "even though there is some sodium loss with the last, the patient is losing more water in proportion, which will increase the serum sodium concentration." so the lasix would help to further "dehydrate" or remove excess water thereby "dehydrating" the patient causing the increase in serum na.
this patient is elderly and very well may take some time to "re-regulate" himself...yes there are anesthesia meds that can cause transient changes to serum 'fluid/electrolytes as well as the stress to of the surgery itself, what and how much ivf were given during the or to the patient? will all reflect in the patients post op lab work.
before i would say this patient has renal issues other than being elderly...i would make sure the k was not hemolyzed and what the bun cr. are doing on trend. mild bump on labs need correcting but do not necessarily indicate renal insufficiency or failure.
- 0Jun 9, '12 by Esme12, BSN, RN Senior ModeratorQuote from mcunananRead Grntea'spost again......as minlor said, Hypervolemia = too much fluid in the intravascular space. This has a dilutional effect on the serum sodium. This is manifested by a decreased serum sodium level.....GrnTea Great explaination! I hope you dont mind I have a questions. maybe a dumb one, maybe the answer to my question is already answer with your previous post (if yes please just tell me to read your previous post again) but anyway my question is: In Acute Renal Failure, oliguric phase patient have hypervolemia but according to Saunders pt might have normal or decrease serum sodium level....why is that? I thought when theres hypervolemia the serum sodium is suppose to be elevated. I really wish I paid more atention when I was in school.
- 0Jun 9, '12 by nurse671Thanks Mindlor and Esme12.. I will read Grnteas post again. Drill it in my head I just get confuse because in diuretic phase According to Saunders there is hypovolemia and hyponatermia this makes sense to me more. You guys are awesome. I love this site so much. Thanks. I will read the post again.
- 1Jun 9, '12 by mindlorremember that if someone is in a diuretic mode they may actually be excreting too much sodium. This may also cause the pt to become hyponatermic. Remember there are two different modes. Dilutional and actual hyponatermia. The first is corrected by pulling off fluid, the latter by adding sodium.
Take addisons disease for example...low aldosterone so the body is losing sodium AND water. This pt may actually need sodium supplementation......
Also, when worrying with sodium remember that sodium and potassium are usually inversely related. Low sodium typically = high potassium so be vigilant for high K+ and disrythmias.....
What to do for sky high K+? Insulin to tempoarily drive K+ into the cells.....then perhaps kayexelate to actually remove excess potassium.......i was recently taught it is a nice nurse who alerts the CNA prior to giving kayexelate hehe.
- 1Jun 9, '12 by MN-NurseQuote from ~*Stargazer*~Yep, but if the surgery went OK, I think it's more likely from the cancer or ARF. If the patient is otherwise healthy, I would expect them to respond to the fluid regimen described quite nicely.MN-Nurse,
Could the elevated K be from surgery?
- 2Jun 11, '12 by GrnTea, BSN, MSN, RN@mindlor: alas, no.
hypervolemia in the vascular space doesn't necessarily lower serum na+, because it could be caused by a rapid infusion of normal saline, which, as i described, will have almost no effect on serum sodium, or whole blood, right? remember, "saline is not salt and water" for purposes of thinking about volume.
likewise, hyponatremia caused by too much straight water (like d5w or d5-1/2ns) may not make you hypervolemic, because, as you remember, "saline stays and water travels," meaning that most of that water goes into cells, therefore not sticking around the vacular space to alter any serum electrolytes.
@macunanan, this is why your oliguric patient can be hypervolemic (because he's not making much or soon-to-be-not-any urine) and not necessarily be hyponatremic. he might have a decreased sodium level, especially if he had a period of polyuria (making too mych urine) just before his kidneys feeped out. this is common-- just before they fail, the sometimes become much less efficient at doing their major jobs, namely, reclaiming most of the water from the filtrate and regulating electrolytes.
the kidneys get careless and sloppy, so they let a lot of water out because they can't be bothered to do the work of retaining it, and they can lose a lot of sodium in the process. then when the renal failure really sets in, with oliguria/anuria, there's that low serum sodium sitting there, but it goes back to close to or above the normal range as tine passes and sodium intake (dietary, usually) exceeds renal output (duh, there's no renal output), and it all stays in there resulting in hypervolemia. does that help?
- 0Jun 11, '12 by nurse671ah I see. So its not a mystery at all for me at least. Yes it does help. sorry I have so many questions I don't feel comfy just memorizing the labs I need to know what the heck is going on.
Thanks again from the bottom of my heart Mindlor and GrnTeaLast edit by nurse671 on Jun 11, '12 : Reason: added something